Pharmaceutical

Statin use linked to increased risk of cataracts

lipitor 435x435 Statin use linked to increased risk of cataracts People who take cholesterol lowering statins may be at a 30 percent greater risk of developing cataracts, according to a new study published in the Canadian Journal of Cardiology.

Statins, such as the widely prescribed Lipitor, are prescribed to help prevent heart attacks and strokes in patients with high cholesterol levels. Cataracts cause partial blindness from clouding in the lens of the eye. It is the most common cause of blindness and is conventionally treated with surgery.

“In one’s lifetime, the chance of developing cataracts is 100 percent,” says Lenox Hill Hospital ophthalmologist Dr. Mark Fromer.

Researchers say the study does not prove that stains cause cataracts, but it does give room for pause. They suggest doctors take this possible statin side effect into consideration when prescribing the medication to patients. The researchers also support more studies to support or refute this possible association.

Statin side effects include muscle aches and injury and liver damage, both of which can be severe. The drugs can also increased blood sugar levels and put users at an increased risk of developing type 2 diabetes. Older women are at greater risk of developing the disease.

Diabetes is a chronic illness that requires a lifelong commitment of diet and monitoring of blood sugar levels. Many diabetics must rely on medication to keep blood sugar levels in balance. Uncontrolled diabetes can lead to serious health complications such as cancer, heart disease, kidney disease and blindness.

Source: Diabetes Insider